Antibiotic-associated diarrhea describes frequent, watery bowel movements (diarrhea) that occur in response to medications used to treat bacterial infections (antibiotics). Typically, no pathogens are identified and the diarrhea is caused by changes in the composition and function of the intestinal flora.
Antibiotics can be especially disruptive to intestinal flora because they destroy beneficial bacteria along with harmful ones. Sometimes, without enough "good" microorganisms, "bad" bacteria that are resistant to the antibiotic received grow out of control, producing toxins that can damage the bowel wall and trigger inflammation.
The current guidelines from the American College of Gastroenterology (ACG) for the initial management of C. difficile colitis are clear and widely accepted. The diagnosis of C. difficile colitis should always be established before antimicrobial therapy is implemented, we strongly agree with the current ACG guidelines in that empirical therapy should be initiated in highly suggestive cases of severely ill patients.